I am 72. In 2003, I reacted to a Tdap shot (painful "half...

Question: 

I am 72. In 2003, I reacted to a Tdap shot (painful "half grapefruit" sized swelling that lasted for 2 weeks or more). Should I be vaccinated again? I'm well past the 10 years.

Answer: 

Please speak with your health care provider about your last Tetanus, Diphtheria, Pertussis (Tdap) Vaccine, your reaction afterwards and plans for a booster dose. Reporting of unexpected reactions after vaccines is important to vaccine safety and reporting of adverse events following immunization.

What you described could have been an arthus reaction; it is a large, localized reaction characterized by pain, swelling, and redness. The reaction can form when there is a large amount of circulating tetanus antibodies already in your body prior to injection of the tetanus vaccine. This results in extensive swelling at the injection site. Most arthus reactions resolve within one week. Typically if an arthus reaction occurs with a tetanus-containing booster, future boosters can be spaced at longer intervals.

Immunization Nurse

Date last updated: 
Wednesday, Mar 13, 2019